Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 11, 2021, 4:43 PM EDT for Halifax County, Virginia. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2021, 4:43 PM EDT (20:43 UTC)
- Expired
- Aug 11, 2021, 5:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Blacksburg, VA
- Hail
- 0.25 in
- Wind
- 30
County Halifax County, VA
The radar
The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 5:05 PM EDT | TSTM WND DMG | 3 Ene Mt Airy, VA | SEVERAL TREES DOWN ALONG EAST GRETNA ROAD NEAR ALLEN CREEK ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 506 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 998 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
390
WWUS81 KRNK 112043
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
443 PM EDT Wed Aug 11 2021
VAZ044-045-058-112115-
Halifax VA-Campbell VA-Pittsylvania VA-
443 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of
south central Campbell, northeastern Pittsylvania and northwestern
Halifax Counties through 515 PM EDT...
At 443 PM EDT, Doppler radar was tracking a strong thunderstorm over
Chalk Level, or near Mt Airy, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mt Airy...
Nathalie...
Hodges...
Java...
Cody...
Leda...
and Long Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central, south central and west central Virginia.
&&
LAT...LON 3676 7925 3686 7940 3717 7918 3699 7890
3698 7890 3698 7889 3694 7883
TIME...MOT...LOC 2043Z 219DEG 20KT 3689 7926
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
$$
SHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 11, 4:23 PM EDT, 20 minutes earlier.
Area forecast discussion, Aug 11, 4:23 PM EDT, 20 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 423 PM EDT Wed Aug 11 2021 .SYNOPSIS... High pressure over the southeast United States will keep hot and humid conditions in place through Friday. Scattered strong thunderstorms are possible are possible the next several afternoons with the potential for strong thunderstorm wind gusts. A cold front will move through the area Saturday and stall to our south. This will bring a more widespread opportunity for showers and thunderstorms this weekend along with cooler temperatures by Sunday. && .NEAR TERM /THROUGH THURSDAY/... As of 330 PM EDT Wednesday... Severe Thunderstorm Watch #425 until 9PM. Thunderstorms developed this afternoon within the instability rich environment along and east of the Blue Ridge. Storms are expected to persist within the lee trough across our piedmont counties until loss of daytime heating...at which time the activity is expected to diminish. The main threat is damaging wind gusts from thunderstorm outflow and wet microbursts. Similar to last night, anywhere it rains expect patchy fog. Late night showers and thunderstorms may also move back into the western slopes of the Appalachians from the Ohio Valley...remaining mild and muggy. The forecast area remains under the influence of a nearly stationary ridge of high pressure which is centered along the southeast Atlantic Coast. Clockwise flow around the high is allowing for abundant moisture to stream north...coupled with the afternoon heat and instability...resulting in scattered thunderstorms. This pattern is expected to repeat itself again Thursday along with some really steamy temperatures. Heat indices across the piedmont may tease the 100 to 105 degree range...and into the lower 90s for some of the mountain valleys. Actual air temperatures will likely fall shy of records for the date, but it may get close to a tie for Roanoke (ROA - 96 deg from 2010). && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... AS OF 345 PM EDT Wednesday... Hot and humid weather continues Friday. Front brings better opportunity for showers this weekend with cooler temperatures arriving Saturday night. Surface high pressure will remain across the western Atlantic through Friday. Southerly flow around the high center will result in hot and humid conditions with scattered mainly diurnally driven showers and storms...temperatures Friday rebounding back into the mid-90s for the piedmont and 80s for the mountains. A cold front is expected to arrive Saturday, providing a better focus for showers/storms along with more cloud cover. Cooling behind the front is expected Saturday night. There is still some uncertainty on how fast/far the front progresses on Saturday, but being mid-August, would side with a slower progression and eventual stall somewhere over the area. This suggests temperatures will still be very warm and humid Saturday with highs ranging from the 80s in the mountains to the lower 90s in the Piedmont. Think any noticeable cooling will hold off until Saturday night. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... AS OF 400 PM EDT Wednesday... Unsettled weather is expected through early next week. A stalled frontal boundary is expected to remain over the forecast area Sunday through Tuesday. This will provide a focus for abundant cloud cover and showers...temperatures not nearly as warm due to cloud cover. However, still expecting the higher humidity values to linger. As we transition into next week, focus will be on the tropics and whether Tropical Storm Fred gains enough latitude to introduce tropical moisture to our part of the CONUS. If it does, then the combination of the stalled front along with the remnants of Fred would provide for beneficial rainfall. For now, will maintain chance threat for showers/storms going into early next week, but coverage will be highly leveraged by the remnant front and tropical cyclone. Please refer to the guidance from NHC regarding the details and official forecast track of Tropical Storm Fred. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... As of 415 PM EDT Wednesday... Scattered thunderstorms just lee of the Blue Ridge are expected to continue until sunset before diminishing. Expect VCTS at many of the TAF sites with tempo for strong TSRA and wind gusts of 25-35kts. After sunset expect a return to VFR with patchy late night fog resulting in areas of MVFR and LCL IFR. Late night and early morning showers with embedded thunder are also possible along the western slopes of the Appalachians just west of KLWB. Fog will dissipate shortly after sunrise Thursday with cloud build ups leading to scattered mainly afternoon and evening thunderstorms again. Temperatures will also be really warm with highs well into the 90s east of the Blue Ridge. Forecast confidence = good. Extended Aviation Discussion... For the remainder of the week, expect a typical August weather pattern with heat and humidity leading to scattered afternoon and evening storms, especially across the mountains. At night, the convection will dissipate as fog and low clouds develop with a focus on areas that received rainfall the evening before and/or river valleys/rural areas. Chances for rain and sub-VFR increases over the weekend as a front arrives from the northwest and stalls over the region. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...PM LONG TERM...PM AVIATION...PM
Hazardous weather outlook, Aug 11, 3:29 PM EDT, 1 hour 14 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 329 PM EDT Wed Aug 11 2021 VAZ044>047-058-059-121930- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 329 PM EDT Wed Aug 11 2021 ...SEVERE THUNDERSTORM WATCH 425 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch until 9PM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat index values may peak between 100 and 105 degrees Thursday and Friday afternoons. Scattered strong thunderstorms are also possible the next several afternoons with the potential for strong thunderstorm wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ007-009>013-015-019-020-WVZ042>044-507-508- 121930- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Grayson-Alleghany VA- Bath-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 329 PM EDT Wed Aug 11 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered strong thunderstorms are possible through this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered strong thunderstorms are also possible the next several afternoons with the potential for strong thunderstorm wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ014-016>018-022>024-032>035-043-121930- Montgomery-Carroll-Floyd-Craig-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst-Henry- 329 PM EDT Wed Aug 11 2021 ...SEVERE THUNDERSTORM WATCH 425 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch until 9PM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered strong afternoon thunderstorms are also possible the next several afternoons with the potential for strong thunderstorm wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 11, 3:50 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
350 PM EDT Wed Aug 11 2021
VAZ033-112015-
Franklin VA-
350 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of
east central Franklin County through 415 PM EDT...
At 350 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rocky Mount, moving southeast at 5 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rocky Mount...
Penhook...
Western Smith Mountain Lake...
Union Hall...
Southern Smith Mountain Lake...
North Shore...
and Westlake Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central, central, southwestern and west central Virginia.
&&
LAT...LON 3700 7997 3710 7971 3702 7960 3692 7986
TIME...MOT...LOC 1950Z 304DEG 6KT 3700 7981
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SHLocal storm report, Aug 11, 3:52 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM TSTM WND DMG 2 NW MARTINSVILLE AIRPO 36.65N 79.90W
08/11/2021 HENRY VA 911 CALL CENTER
TREE DOWN ON PHILPOTT HIGHWAY NEAR
INTERSECTION WITH DUG MOUNTAIN ROAD. TIME
ESTIMATED FROM RADAR.
&&
VFJLocal storm report, Aug 11, 4:06 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM TSTM WND DMG 1 E ROARING RIVER 36.21N 80.98W
08/11/2021 WILKES NC 911 CALL CENTER
APPROXIMATELY HALF A DOZEN TREES DOWN AROUND
THE RONDA AND ROARING RIVER AREAS.
&&
VFJSpecial weather statement, Aug 11, 4:07 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
407 PM EDT Wed Aug 11 2021
NCZ020-112045-
Yadkin NC-
407 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of
northeastern Yadkin County through 445 PM EDT...
At 407 PM EDT, Doppler radar was tracking a strong thunderstorm near
East Bend, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
East Bend...
Enon...
and Donnaha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southwestern Virginia.
&&
LAT...LON 3626 8051 3626 8047 3623 8043 3622 8043
3621 8045 3619 8044 3613 8044 3613 8048
TIME...MOT...LOC 2007Z 285DEG 14KT 3623 8045
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SHLocal storm report, Aug 11, 4:20 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM LIGHTNING 3 SW FOREST 37.34N 79.33W
08/11/2021 BEDFORD VA 911 CALL CENTER
HOUSE STRUCK BY LIGHTNING NEAR EVERETT ROAD.
NO FIRE OR FURTHER DAMAGE REPORTED.
&&
VFJSpecial weather statement, Aug 11, 4:43 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
443 PM EDT Wed Aug 11 2021
VAZ044-045-058-112115-
Halifax VA-Campbell VA-Pittsylvania VA-
443 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of
south central Campbell, northeastern Pittsylvania and northwestern
Halifax Counties through 515 PM EDT...
At 443 PM EDT, Doppler radar was tracking a strong thunderstorm over
Chalk Level, or near Mt Airy, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mt Airy...
Nathalie...
Hodges...
Java...
Cody...
Leda...
and Long Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central, south central and west central Virginia.
&&
LAT...LON 3676 7925 3686 7940 3717 7918 3699 7890
3698 7890 3698 7889 3694 7883
TIME...MOT...LOC 2043Z 219DEG 20KT 3689 7926
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 2:03 PM EDT | Special Weather Statement | RNK | Patrick | 27 min |
| Aug 11, 2:06 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 39 min |
| Aug 11, 2:09 PM EDT | Special Weather Statement | RNK | Roanoke, City of Roanoke, City of Salem | 51 min |
| Aug 11, 2:16 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Craig, Franklin, Montgomery, Roanoke and 2 more | 59 min |
| Aug 11, 2:17 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 58 min |
| Aug 11, 2:53 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, Pittsylvania, City of Martinsville | 67 min |
| Aug 11, 3:01 PM EDT | Special Weather Statement | RNK | Bedford | 29 min |
| Aug 11, 3:13 PM EDT | Special Weather Statement | RNK | Franklin | 32 min |
| Aug 11, 3:18 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 40 min |
| Aug 11, 3:40 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 34 min |
| Aug 11, 3:50 PM EDT | Special Weather Statement | RNK | Franklin | 25 min |
| Aug 11, 4:09 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Pittsylvania | 36 min |
| Aug 11, 4:58 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 35 min |
| Aug 11, 2:25 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry, Wilkes, Yadkin | 65 min |
| Aug 11, 3:05 PM EDT | Areal Flood Advisory | RNK | Alleghany, Wilkes | 3 hr |
| Aug 11, 3:09 PM EDT | Special Weather Statement | RNK | Stokes | 36 min |
| Aug 11, 3:27 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes, Yadkin | 33 min |
| Aug 11, 3:31 PM EDT | Special Weather Statement | RNK | Yadkin | 29 min |
| Aug 11, 3:46 PM EDT | Severe Thunderstorm Warning | RNK | Yadkin | 47 min |
| Aug 11, 4:07 PM EDT | Special Weather Statement | RNK | Yadkin | 38 min |
| Aug 11, 4:39 PM EDT | Areal Flood Advisory | RNK | Yadkin | 3 hr |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.